Vol. 72, No. 1, 1977

Recent Issues
Vol. 307: 1  2
Vol. 306: 1  2
Vol. 305: 1  2
Vol. 304: 1  2
Vol. 303: 1  2
Vol. 302: 1  2
Vol. 301: 1  2
Vol. 300: 1  2
Online Archive
Volume:
Issue:
     
The Journal
Subscriptions
Editorial Board
Officers
Contacts
 
Submission Guidelines
Submission Form
Policies for Authors
 
ISSN: 1945-5844 (e-only)
ISSN: 0030-8730 (print)
Special Issues
Author Index
To Appear
 
Other MSP Journals
The second dual of C(X)

Christine Ann Shannon

Vol. 72 (1977), No. 1, 237–253
Abstract

In this paper, we undertake a study of the order dual, denoted M, of the radon measures of compact support on a locally compact space X. In the case that X is realcompact, M is the second (order) dual of the space of continuous functions on X, C(X). We define the sublattice of semi-continuous elements, S(X), and prove that each member of M is dominated by a member of S(X). It follows that the ideal generated by S(X) in M is all of M. On the other hand, the ideal generated by C(X) in M is all of M if and only if X is a cb-space.

Finally, we show that S(X) and C(X) can be identified in M as certain spaces of multiplication operators which are continuous with respect to certain weak topologies. This extends the work of J. Mack, who first characterized M as the (continuous) multiplication operators on the Radon measures.

Mathematical Subject Classification 2000
Primary: 46E27
Milestones
Received: 6 February 1975
Revised: 4 March 1977
Published: 1 September 1977
Authors
Christine Ann Shannon